Florida, 2003

High Surf in Florida, April 20, 2003

April 20, 2003 · NWS MFL · 1 event in 1 county or zone

1 high surf, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Apr 20, 1:00 PM EST, 3 hours earlier.

Area forecast discussion, Apr 20, 1:00 PM EST, 3 hours before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
200 PM EDT SUN APR 19 2003

.TONIGHT THROUGH TUESDAY NIGHT...
MORE SUBSIDENCE AND STABLE AIR MOVED IN OVER SOUTH FLORIDA LAST
NIGHT AIDING IN LESS SHRA ACTIVITY. MODELS INDICATE THIS TREND WILL
CONTINUE THROUGH MONDAY SO HAVE REMOVED MENTION OF POPS THROUGH
MONDAY NIGHT. ALSO EASTERLY FLOW HAS BECOME MORE NORTHEAST AND WILL
BECOME EVEN MORE SO DURING THE NIGHT WITH THIS FLOW ALSO BECOMING
SHALLOWER. THIS WOULD TEND TO CUT OFF ANY FORM OF ORGANIZED COASTAL
SHRA ACTIVITY. MESO-ETA NOW AGREEING WITH GFS THAT WIND SHIFT OCCURS
ON TUESDAY ALONG WITH A SLIGHTLY MORE MOIST AND UNSTABLE AIRMASS SO
WILL PUT BACK IN MENTION OF SLIGHT CHANCE OF SHRA. NO CHANGES IN
TEMPS FORESEEN. IN FACT, HAVE OPTED TO LUMP ALL INTERIOR ZONES
TOGETHER AS TEMPERATURES THERE HAVE BEEN CONSISTENTLY SIMILAR
RANGING FROM THE LOWER TO MID 60S AT NIGHT AND MID TO UPPER 80S
DURING THE DAY. COUPLE OF DEGREES OF DAYTIME COOLING FOR TUESDAY
WITH EXPECTED MORE CLOUD COVER AND WIND SHIFT.

.WEDNESDAY THROUGH SUNDAY...
BASICALLY MORE OF THE SAME. AIRMASS DRIES OUT AGAIN FOR WEDNESDAY
BUT THEN ANOTHER FRONT MOVES INTO NORTH FLORIDA LATE THIS WEEK FOR
ANOTHER INCREASE IN MOISTURE FOR SOUTH FLORIDA. NOT IMPRESSED WITH
THIS FEATURE SO AM ONLY GOING TO MENTION ISOLATED SHRA FOR FRIDAY
THROUGH SUNDAY.

.MARINE...
BIG CONCERN ARE THE NORTHEAST SWELLS AFFECTING THE ATLANTIC. BOUY 10
REPORTING 11 FOOT SWELLS AT 17Z WITH WNA WAVE MODEL FORECASTING 9
FEET FOR THE SAME TIME. WEB CAM FROM JUPITER INLET DOES SHOW SOME
CHOPPINESS TO THE WAVES COMING IN SO COULD BE APPROACHING THE 6 FOOT
SWELLS WE HAD FORECAST. WAVE MODEL NOW SHOWING THESE SWELLS
AFFECTING MOST OF PALM BEACH COAST TONIGHT WITH POSSIBLE 7 FOOT
SWELLS NEAR JUPITER INLET FOR MONDAY BEFORE SUBSIDING DURING THE
AFTERNOON. THE 6 FOOT SWELLS MAY ACTUALLY AFFECT THE EXTREME
NORTHEAST CORNER OF BROWARD BUT WILL HOLD OFF FOR NOW IN GOING
BONKERS. IF THIS HAPPENS IT WOULD NOT BE UNTIL MONDAY. WILL HEADLINE
FOR THE PALM BEACH SEGMENT THAT SCA MAY BE NEEDED FOR MONDAY BUT
WILL HOLD ONTO SCEC FOR TONIGHT. OTHER THAN THIS, NO OTHER PROBLEMS
FORESEEN WITH WINDS BECOMING LIGHT AND VARIABLE ON MONDAY NIGHT
ALONG WITH SUBSIDING SEAS THEN WINDS BECOMING WEST ON TUESDAY, NORTH
ON WEDNESDAY, NORTHEAST ON THURSDAY, AND SOUTHEAST TO SOUTH ON
FRIDAY. ALL SPEEDS AT 10 KNOTS OR LESS THEN INCREASING ON FRIDAY
AHEAD OF AFOREMENTIONED FRONTAL SYSTEM.

NO FIRE WEATHER PROBLEMS.

PRELIM NUMBERS...

PBI BB 068/083 067/084 066 0002
FLL BB 070/083 069/084 068 0002
MIA BB 070/084 069/084 069 0002
APF BB 067/083 067/083 067 0002

.MIA...NONE.

KOB
Hazardous weather outlook, Apr 20, 4:30 AM EST, 11 hours 30 minutes before
FLZ063-066>075-201530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SUN APR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...CHANCE OF RIP CURRENTS ALONG ATLANTIC BEACHES...

MODERATE NORTHEAST SWELLS OF UP TO SIX FEET...GENERATED BY A SURFACE
LOW OVER THE ATLANTIC JUST NORTHWEST OF BERMUDA...WILL BEGIN TO
ARRIVE TO THE ATLANTIC BEACHES OF SOUTH FLORIDA TODAY. THE SWELLS
WILL FIRST AFFECT THE PALM BEACH COUNTY BEACHES AND THEN SPREAD
RAPIDLY SOUTH TO BROWARD AND MIAMI-DADE COUNTIES. NORTHEAST WINDS OF
10 TO 15 KNOTS WILL ALSO COMBINE WITH THESE SWELLS TO RESULT IN A
CHANCE OF RIP CURRENTS ALONG ATLANTIC BEACHES TODAY.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high surf. Local standard time, as filed.

High Surf, Coastal Palm Beach

When
April 20, 4:00 PM EST
Where
Coastal Palm Beach forecast zone
Deaths
2 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

Swells from Subtropical Storm Ana combined with an outgoing tide caused a small craft to capsize as it attempted to traverse the Jupiter Inlet. Two tourists drowned and two others were rescued.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Surf, Coastal Palm Beach2003-04-2164FemaleIn WaterDirect
High Surf, Coastal Palm Beach2003-04-2065MaleIn WaterDirect

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2003Every state in 2003This day in weather historyWarnings in Florida, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5358984.